Transfusion-related acute lung injury during the treatment of EBV-associated hemophagocytic lymphohistiocytosis

Eriko Nakashima, Motoaki Shiratsuchi, Emi Honda, Eriko Fujioka, Hirofumi Ohno, Yasuhiro Nakashima, Takamitsu Matsushima, Hiromi Iwasaki, Yasunobu Abe, Ryoichi Takayanagi

Research output: Contribution to journalArticle

Abstract

Transfusion-related acute lung injury (TRALI) is a severe pulmonary complication following blood transfusions. We experienced a case of possible TRALI during the course of EBV-associated hemophagocytic lymphohistiocytosis (EBV-HLH). A 19-year-old woman was admitted to our hospital suffering from fever and abdominal pain. Her laboratory data revealed pancytopenia, liver damage, coagulopathy, and a high titer of EBV-DNA. Computed tomography showed hepatosplenomegaly and bone marrow aspiration revealed hemophagocytosis and the proliferation of atypical lymphocytes. A diagnosis of EBV-HLH was made and plasma exchange was performed. Severe hypoxia due to pulmonary edema developed two hours after starting the plasma transfusion. Methylprednisolone pulse therapy and non-invasive positive pressure ventilation ameliorated her respiratory condition. Anti-HLA class I and II antibodies were detected in donor sera and a cross-match test between patient lymphocytes and donor plasma was positive. To the best of our knowledge, this is the first case report of TRALI complicated with EBV-HLH. It is possible that hypercytokinemia accompanied by HLH was associated with the onset of TRALI.

Original languageEnglish
Pages (from-to)378-382
Number of pages5
Journal[Rinshō ketsueki] The Japanese journal of clinical hematology
Volume54
Issue number4
Publication statusPublished - Apr 1 2013

Fingerprint

Hemophagocytic Lymphohistiocytosis
Acute Lung Injury
Human Herpesvirus 4
Tissue Donors
Lymphocytes
Pancytopenia
Plasma Exchange
Positive-Pressure Respiration
Methylprednisolone
Pulmonary Edema
Therapeutics
Blood Transfusion
Abdominal Pain
Fever
Bone Marrow
Tomography
Lung
Antibodies
Liver
DNA

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Transfusion-related acute lung injury during the treatment of EBV-associated hemophagocytic lymphohistiocytosis. / Nakashima, Eriko; Shiratsuchi, Motoaki; Honda, Emi; Fujioka, Eriko; Ohno, Hirofumi; Nakashima, Yasuhiro; Matsushima, Takamitsu; Iwasaki, Hiromi; Abe, Yasunobu; Takayanagi, Ryoichi.

In: [Rinshō ketsueki] The Japanese journal of clinical hematology, Vol. 54, No. 4, 01.04.2013, p. 378-382.

Research output: Contribution to journalArticle

Nakashima, Eriko ; Shiratsuchi, Motoaki ; Honda, Emi ; Fujioka, Eriko ; Ohno, Hirofumi ; Nakashima, Yasuhiro ; Matsushima, Takamitsu ; Iwasaki, Hiromi ; Abe, Yasunobu ; Takayanagi, Ryoichi. / Transfusion-related acute lung injury during the treatment of EBV-associated hemophagocytic lymphohistiocytosis. In: [Rinshō ketsueki] The Japanese journal of clinical hematology. 2013 ; Vol. 54, No. 4. pp. 378-382.
@article{2c438a316e7844cbb00d3abaf3d7523b,
title = "Transfusion-related acute lung injury during the treatment of EBV-associated hemophagocytic lymphohistiocytosis",
abstract = "Transfusion-related acute lung injury (TRALI) is a severe pulmonary complication following blood transfusions. We experienced a case of possible TRALI during the course of EBV-associated hemophagocytic lymphohistiocytosis (EBV-HLH). A 19-year-old woman was admitted to our hospital suffering from fever and abdominal pain. Her laboratory data revealed pancytopenia, liver damage, coagulopathy, and a high titer of EBV-DNA. Computed tomography showed hepatosplenomegaly and bone marrow aspiration revealed hemophagocytosis and the proliferation of atypical lymphocytes. A diagnosis of EBV-HLH was made and plasma exchange was performed. Severe hypoxia due to pulmonary edema developed two hours after starting the plasma transfusion. Methylprednisolone pulse therapy and non-invasive positive pressure ventilation ameliorated her respiratory condition. Anti-HLA class I and II antibodies were detected in donor sera and a cross-match test between patient lymphocytes and donor plasma was positive. To the best of our knowledge, this is the first case report of TRALI complicated with EBV-HLH. It is possible that hypercytokinemia accompanied by HLH was associated with the onset of TRALI.",
author = "Eriko Nakashima and Motoaki Shiratsuchi and Emi Honda and Eriko Fujioka and Hirofumi Ohno and Yasuhiro Nakashima and Takamitsu Matsushima and Hiromi Iwasaki and Yasunobu Abe and Ryoichi Takayanagi",
year = "2013",
month = "4",
day = "1",
language = "English",
volume = "54",
pages = "378--382",
journal = "[Rinsho ketsueki] The Japanese journal of clinical hematology",
issn = "0485-1439",
publisher = "Nihon Rinsho Ketsueki Gakkai/Japan Society of Clinical Hematology",
number = "4",

}

TY - JOUR

T1 - Transfusion-related acute lung injury during the treatment of EBV-associated hemophagocytic lymphohistiocytosis

AU - Nakashima, Eriko

AU - Shiratsuchi, Motoaki

AU - Honda, Emi

AU - Fujioka, Eriko

AU - Ohno, Hirofumi

AU - Nakashima, Yasuhiro

AU - Matsushima, Takamitsu

AU - Iwasaki, Hiromi

AU - Abe, Yasunobu

AU - Takayanagi, Ryoichi

PY - 2013/4/1

Y1 - 2013/4/1

N2 - Transfusion-related acute lung injury (TRALI) is a severe pulmonary complication following blood transfusions. We experienced a case of possible TRALI during the course of EBV-associated hemophagocytic lymphohistiocytosis (EBV-HLH). A 19-year-old woman was admitted to our hospital suffering from fever and abdominal pain. Her laboratory data revealed pancytopenia, liver damage, coagulopathy, and a high titer of EBV-DNA. Computed tomography showed hepatosplenomegaly and bone marrow aspiration revealed hemophagocytosis and the proliferation of atypical lymphocytes. A diagnosis of EBV-HLH was made and plasma exchange was performed. Severe hypoxia due to pulmonary edema developed two hours after starting the plasma transfusion. Methylprednisolone pulse therapy and non-invasive positive pressure ventilation ameliorated her respiratory condition. Anti-HLA class I and II antibodies were detected in donor sera and a cross-match test between patient lymphocytes and donor plasma was positive. To the best of our knowledge, this is the first case report of TRALI complicated with EBV-HLH. It is possible that hypercytokinemia accompanied by HLH was associated with the onset of TRALI.

AB - Transfusion-related acute lung injury (TRALI) is a severe pulmonary complication following blood transfusions. We experienced a case of possible TRALI during the course of EBV-associated hemophagocytic lymphohistiocytosis (EBV-HLH). A 19-year-old woman was admitted to our hospital suffering from fever and abdominal pain. Her laboratory data revealed pancytopenia, liver damage, coagulopathy, and a high titer of EBV-DNA. Computed tomography showed hepatosplenomegaly and bone marrow aspiration revealed hemophagocytosis and the proliferation of atypical lymphocytes. A diagnosis of EBV-HLH was made and plasma exchange was performed. Severe hypoxia due to pulmonary edema developed two hours after starting the plasma transfusion. Methylprednisolone pulse therapy and non-invasive positive pressure ventilation ameliorated her respiratory condition. Anti-HLA class I and II antibodies were detected in donor sera and a cross-match test between patient lymphocytes and donor plasma was positive. To the best of our knowledge, this is the first case report of TRALI complicated with EBV-HLH. It is possible that hypercytokinemia accompanied by HLH was associated with the onset of TRALI.

UR - http://www.scopus.com/inward/record.url?scp=84893147983&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84893147983&partnerID=8YFLogxK

M3 - Article

C2 - 23666220

AN - SCOPUS:84893147983

VL - 54

SP - 378

EP - 382

JO - [Rinsho ketsueki] The Japanese journal of clinical hematology

JF - [Rinsho ketsueki] The Japanese journal of clinical hematology

SN - 0485-1439

IS - 4

ER -